High Wind, Hale
- When
- April 6, 11:40 AM CST
- Where
- Hale forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.071, -101.827 (the zone’s center; the record gives no point)
A powerful upper-level storm system moved across the Texas Panhandle early Tuesday April 5, 2005 and continued through Oklahoma Tuesday night and Wednesday April 6, 2005. South Plains and Low Rolling Plains experienced strong winds for nearly 36 continuous hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A powerful upper-level storm system moved across the Texas Panhandle early Tuesday April 5, 2005 and continued through Oklahoma Tuesday night and Wednesday April 6, 2005. All of the extreme southern Texas Panhandle...South Plains and Low Rolling Plains experienced strong winds for nearly 36 continuous hours. The wind reports were measured by the Texas Tech/West Texas Mesonet sites in Dimmitt, Graham, Tahoka, Plains, Tulia, White River Lake, Friona and Abernathy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 6, 2:55 AM CST, 8 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
355 AM CDT WED APR 6 2005
.SHORT TERM...
APPEARS THAT THE MODELS ARE A TAD LOW WITH THE 7H JET AFTER LOOKING
AT PROFILERS AND 00Z UA DATA. THUS WINDS STILL RIPPING ACROSS THE
CWA EARLY THIS MORNING AS DOWNGLIDE IN THE WAKE OF THE LOW HELPS TO
BRING THIS HIGHER MOMENTUM AIR DOWN TO THE SURFACE. THE HARD
DECISION FOR TODAY IS HOW SOON TO DECREASE THE WIND SPEEDS? BELIEVE
IT WILL DECREASE FROM WEST TO EAST DURING THE DAY AS THE LOW VERY
SLOWLY SLIDES EASTWARD ACROSS OKLAHOMA TAKING ITS JET ENERGY WITH
IT. AT THIS TIME WE ARE PLANNING ON KEEPING THE ADVISORY IN EFFECT
THROUGH 21Z. BELIEVE RH VALUES WILL REMAIN HIGH ENOUGH THROUGH THE
AFTERNOON TO AVOID THE ISSUANCE OF A RED FLAG WARNING. ONE WOULD
THINK THAT THE HIGH WINDS WOULD KEEP ANYONE FROM BURNING.
THE GUSTY NORTHERLY WINDS WILL KEEP THE CWA A BIT BELOW AVERAGE
TODAY WITH MOST LOCATIONS REMAINING IN THE 60S AS LONG AS THE WRAP
AROUND CLOUD COVER ERODES AS QUICK AS ANTICIPATED. THE CLOUDS WILL
LIKELY HANG ON LONGEST ACROSS THE NORTHEAST PORTIONS OF THE CWA.
WINDS WILL FINALLY DECREASE TONIGHT ALLOWING TEMPERATURES TO FALL
BACK INTO THE 30S AND 40S.
.LONG TERM...
UPPER LEVEL RIDGE TO MOVE ACROSS WEST TEXAS THURSDAY AS ANOTHER
SHORTWAVE DROPS DOWN INTO THE GREAT BASIN THEN MOVES EAST ACROSS
THE FOUR CORNERS INTO THE CENTRAL PLAINS BY FRIDAY NIGHT. AN EVEN
MORE POTENT STORM SYSTEM IS EXPECTED TO DROP DOWN FROM THE PACIFIC
NORTHWEST TO THE FOUR CORNERS BY LATE SATURDAY...MODELS DIFFER ON
MOVEMENT OF UPPER LOW ACROSS NEW MEXICO/COLORADO WITH NAVY NOGAPS
MUCH FURTHER SOUTH AND UKMET FURTHER NORTH AND EAST. CANADIAN
AND GFS SIMILAR AND SLIGHTLY SOUTH OF ECMWF...HOWEVER LATEST GFS
RUN HAS TRENDED NORTHWARD TOWARD THE ECMWF. ALSO PAST COUPLE OF
SYSTEMS HAVE BEEN NORTH OF ORIGINAL TRACKS...THUS WITH UNCERTAINTIES
OF POSSIBLE TRACK WILL NOT MAKE ANY MAJOR CHANGES TO PREVIOUS GRIDS
OR FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 64 38 71 40 / 10 0 0 0
TULIA 64 39 71 41 / 10 0 0 0
PLAINVIEW 65 41 72 41 / 10 0 0 0
LEVELLAND 68 42 74 41 / 10 0 0 0
LUBBOCK 67 43 74 42 / 10 0 0 0
BROWNFIELD 70 44 75 43 / 10 0 0 0
CHILDRESS 63 45 72 44 / 10 0 0 0
SPUR 67 46 73 45 / 10 0 0 0
ASPERMONT 71 47 73 46 / 10 0 0 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT WEDNESDAY FOR THE FOLLOWING
ZONES...BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...
COTTLE...CROSBY...DICKENS...FLOYD...GARZA...HALE...HALL...HOCKLEY
...KENT...KING...LAMB...LUBBOCK...LYNN...MOTLEY...PARMER...STONEWALL
...SWISHER...TERRY...AND YOAKUM.
&&
18/08HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT WED APR 6 2005 TXZ021>044-071630- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 1130 AM CDT WED APR 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... NON PRECIPITATION WINDY CONDITIONS ARE EXPECTED ACROSS THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS...AND ROLLING PLAINS TODAY A TIGHT PRESSURE GRADIENT WILL REMAIN OVER WEST TEXAS TODAY DUE TO A SLOWLY MOVING UPPER-LEVEL STORM SYSTEM OVER EASTERN OKLAHOMA. THIS WILL RESULT IN SUSTAINED WINDS FROM 25 TO 35 MPH WITH GUSTS TO 50 MPH THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445833.